Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reyataz, Norvir and Lipoatrophy
Jan 27, 2004

Is there enough experience with the combination of Reyataz and Norvir to indicate or suggest if lipoatrophy may become a problem?

I've been taking mostly NRTI meds since 1987, most recently Videx-EC, Epivir, Tenofavir and Sustiva. I've always had more than 400 CD4. I switched out Sustiva for the Reyataz/Norvir last month because I kept getting viral blips of about 300 VL and lower CD4 percent (down from 40 to 30) on this regimin, and was afraid of developing NNRTI resistance. I am trying to achieve sustained viral surpression for a long period of time without having to switch again. I already have some resistance to NRTIs (e.g. K70K/R mutation).

I should add that I was previously on D4T for about four years (including one year with Norvir/Sustiva and having no detectable viral load)when I noticed some lipoatrophy in my face (sunken cheeks, less flesh under the eyes) and legs. Switching out the D4T for Sustiva completely stopped the lipoatrophy and even seemed to reverse it a little. Now I'm concerned that the dual PI's (even without D4T) might cause additional lipoatrophy to occur.

I've heard that Reyataz promises to have less side effects than the other PIs, but what about lipoatrophy in combination with Norvir?

Response from Dr. Boyle

It is not clear yet whether one boosted PI will be better regarding lipodystrophy than the others. Unlike some of the other PIs, Reyataz does not cause significant lipid problems or insulin resistance, and this has fostered hope that it will be less likely to cause lipodystrophy, but this has not been established yet.



Previous
After 7 years, continue HAART or take a break ?
Next
My treatment is failing despity my following regimen religiously

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement